Risperdal and Invega: Breast Development in Adolescent Males
We are not accepting new cases at this time.
Risperdal (risperidone) is a second-generation atypical antipsychotic that was given FDA approval for use in schizophrenic adults in the early 1990’s. Janssen Pharmaceuticals, the manufacturer of Risperdal, attempted to obtain FDA approval for a child and adolescent indication in the late 1990’s through 2006 and was turned down on multiple occassions. Nonetheless, Janssen aggressively marketed Risperdal off label to children.
The issue is Risperdal causes rapid increases in prolactin levels (hormone responsible for breast formation and lactation) that in turn causes gynecomastia (breast formation) in adolescent males.
This same male breasts drug side effect is associated with Invega (paliperidone), another atypical antipsychotic agent from Janssen Pharmaceuticals. Invega was approved by the FDA in 2006 for the treatment of schizophrenia in adults and adolescents (ages 12 – 17).
While the Risperdal Package Insert, or drug label, stated there was less than a 1/1000 chance of developing gynecomastia, Janssen was sitting on multiple studies showing 78 percent of boys ingesting Risperdal suffered from hyperprolactinemia with 5-8 percent going on to suffer gynecomastia – far more than the .01% risk set forth in their label.
If you think that a boy might have developed breasts due to his use of Risperdal or Invega, the first thing to do is to have him see a medical doctor for gynecomastia tests and diagnosis.
In turn, if gynecomastia is diagnosed, there may be a possible legal claim seeking compensation that can be brought against the drug company, Janssen Pharmaceuticals, on behalf of the boy who has developed breasts from using Risperdal or Invega. For that you should consult an experienced drug injury lawyer.
Most Recent Article About These Drugs
Janssen Pharmaceuticals Drugs Invega And Risperdal Are Linked, Again, To Gynecomastia / Male Breasts Enlargement Side Effect
New Medical Evidence Is Presented In March 2014 That Suggests Adolescent Males And Boys Can Develop Breasts Due To Their Use Of Risperdal Or Invega
SUMMARY: Several case reports with gynecomastia being diagnosed in the setting of Risperdal use have been received by the FDA, also. Although case reports have alluded to this link between Risperdal and gynecomastia, or male breasts, we know that case reports alone cannot show a causal link between Risperdal and gynecomastia. Rather, large epidemiologic studies are needed to confirm this Risperdal – male breasts link.
To read more of this article, click below:
Although the subjects in this recent medical study were older men, Dr. Etminan said he believes that this particular Invega and Risperdal side effect of developing male breasts can also occur in adolescent males, or young boys.[Read this article in full at original source]
Earlier article by attorney Tom Lamb on the Side Effects Blog:
- The Association Of Antipsychotic Drug Risperdal (Risperidone) With Gynecomastia / Male Breasts Side Effect Is Subject Of Pharmaceutical Litigation Against Janssen
All content by attorney Tom Lamb